Thyroid Help Please

I was diagnosed with having an under active thyroid in 1994 when I was 21 years old. Over the last 20 years my thyroxine has slowly been increased to 175mcg.

However, after the birth of my 4th child in 2007 I kept forgetting to take it. I was probably only taking a dose two or three times a week and while I was tired I put it down to the fact that my child hardly slept.

Fast forward seven years and I've had bouts over the last year of very itchy, watery eyes which I presumed until recently was hay fever.

In August of this year I started taking my thyroxine more often (maybe 4-5 times a week) and I felt awful, possibly because it was too much too soon. I was competely unable to function and so I decided to stop taking thyroxine completely (yeah, not my greatest idea!) and start again. I had no thyroxine for 3-4 weeks and I felt amazing! Better than I had for years and years.

The brain fog, tiredness, aches, pains and eye problems went away. The house was clean and tidy, top to bottom for the first time in history! I was able to concentrate at work and my mood was one of happiness and fun!

But then I decided I should probably take thyroxine again as I was being silly and possibly dangerous cutting it out so I started out on 25mcg. Within 2 days I was back to feeling awful ~ tired, watery eyes, brain fog, etc

I thought maybe my thyroid levels were now so low that maybe I needed more so I increased to 50mcg, I felt worse and so I stopped again and felt fantastic again. However, after a couple of weeks I started getting muscle spasms in my back and neck (I've suffered with these sporadically for about 10 years) and so I started to take 50mcg again. This is where I am now and I feel horrendous.

I am tired ALL of the time yet I get in bed at night and I can't sleep. When I do sleep, I wake early.

My eyes itch and water from the minute I wake to the minute I fall asleep.

My skin is dry.

My moods are horrendous, I'm snapping at the kids constantly.

I have no energy to do anything.

The brain fog is back with a vengeance to the point that I can't always concentrate when driving so I can't drive as much as I sometimes need to.

I have very dry, cracked, itchy skin on my nose and my nose is red constantly. (I've had a red itchy nose for 20 years apart from the few weeks I stopped taking thyroxine completely and my skin looked amazing!)

I have just spoke to the doctor and told her all of the above. I asked for blood tests, she said they will only test TSH levels and FT4. She has agreed to test certain vitamins and minerals (magnesium and B vits mainly) but refused to do a hormone (estrogen/progesterone) test when I asked ~ I'd just like to rule out everything.

She has told me to continue taking 50mcg for another 4 weeks and then have the blood test but I don't know how I will function taking it. Maybe it's a case of letting my body get used to it after all the messing around I've been doing?

I've just checked my medicines and I have some Actavis Levothyroxine and some MercuryPharma. She wants me to stick to one brand as she said maybe I'm allergic to one. She said the watery/itchy eyes sound more like an allergy than anything to do with my thyroid! That's not always the case is it?

Although I've had a thyroid condition for 20 years I've never looked into how bad I feel until now so getting my head around TSH, TS4, TS3 is a little confusing at the moment so I'm a little unsure exactly what I should be asking for.

Can anyone advise further? Or anyone been in a similar position?

I

4 Replies

oldestnewest
  • Mokey, I'm surprised your GP didn't request TSH and FT4 immediately but told you to continue on 50mcg. Don't take your Levothyroxine for 24 hours prior to your blood draw as it can skew the results. Post the results with the lab ref ranges (the figures in brackets after your results).

    Try Actavis for 2 weeks and Mercury Pharma for two weeks if you can't remember which you felt best on. If your TSH is very high it may be the Levothyroxine, not the brand, which is making you feel unwell but it generally passes within a couple of weeks.

    I think it's likely that watery/itchy eyes are a hypothyroid symptom along with your others and will improve when you are optimally medicated. In the meantime ask your pharmacist for a preservative free eye drops which may help with the itching which maybe causing the watering.

    Ask your GP to test ferritin, vitamin D, B12 and folate as they're often low/deficient in hypothyroid patients.

  • hi i have a question , why do we need not to have levo before blood test ?

    Levo has a half life of 7 days , so even if you eat it after 3-4 hours prior to blood test , it should not impact blood tests ? or i have wrong end of the stick ?

  • Mzahid, Levothyroxine and other thyroid replacement peaks in your blood for 6-9 hours after ingestion and can make TSH appear lower than it really is when the peak is over. This has led to GP's lowering dose, or refusing to increase dose if requested, as they say TSH is too low.

  • WOW , i started to get eye problems from the time I am using Levothyrixine ( never had any eye issues before ) and i now i have been told i have high pressure but my entire family no one has any eye pressure problems .. it seems you might have a reaction love to thyroxine. i suggest you should other brand with less fillers and also get an optician checkup with eye pressure as well so you have better picture of your self.

You may also like...